Alert archive / Indiana / Red Flag Warnings in 2015

Red Flag Warning 1, NWS Indianapolis, IN

October 19, 201513 counties in Indiana

NWS Indianapolis, IN issued this red flag warning at Oct 19, 2015, 1:14 PM EDT for 13 counties in Indiana. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 19, 2015, 1:14 PM EDT (17:14 UTC)
Expired
Oct 19, 2015, 8:00 PM EDT
In force
7 hr
Issued by
NWS Indianapolis, IN

Counties Boone County, IN, Carroll County, IN, Clinton County, IN, Delaware County, IN, Fountain County, IN, Hamilton County, IN, Howard County, IN, Madison County, IN, Montgomery County, IN, Randolph County, IN, Tippecanoe County, IN, Tipton County, IN, Warren County, IN

The radar

The Indianapolis radar (KIND), 60 km from the middle of the area, began a volume at 17:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 5.2 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2015-10-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2015-10-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 291 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2420 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
291 m²/s²
0-3 km storm-relative helicity
390 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

983 
WWUS83 KIND 191714
RFWIND

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
114 PM EDT MON OCT 19 2015

INZ021-028>031-035>042-200000-
/O.NEW.KIND.FW.W.0001.151019T1714Z-151020T0000Z/
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-
114 PM EDT MON OCT 19 2015

...RED FLAG WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING FOR
STRONG WINDS...LOW RELATIVE HUMIDITY...AND DRY FUEL MOISTURE FOR
NORTHERN PARTS OF CENTRAL INDIANA...

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A RED
FLAG WARNING...WHICH IS IN EFFECT UNTIL 8 PM EDT THIS EVENING. 

* AFFECTED AREA...NORTHERN PARTS OF CENTRAL INDIANA.

* WIND...SOUTHWEST 15 TO 20 MPH WITH GUSTS UP TO 25 MPH.

* HUMIDITY...20 TO 25 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. OUTDOOR
  BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES MAY
LEAD TO EXTREME FIRE BEHAVIOR.

&&

$$
CP
1 follow-up statement
310 
WWUS83 KIND 200003
RFWIND

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
803 PM EDT MON OCT 19 2015

...RED FLAG WARNING HAS EXPIRED...

.WINDS HAVE TAPERED OFF AND RELATIVE HUMIDITIES WILL GRADUALLY
CONTINUE TO INCREASE.

INZ021-028>031-035>042-200115-
/O.EXP.KIND.FW.W.0001.000000T0000Z-151020T0000Z/
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-
803 PM EDT MON OCT 19 2015

...RED FLAG WARNING HAS EXPIRED FOR STRONG WINDS...LOW RELATIVE
HUMIDITY...AND DRY FUEL MOISTURE FOR FIRE WEATHER ZONES
021...028...029...030...031...035...036...037...
038...039...040...041 AND 042...


$$

TDUD

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this red flag warning went out at Oct 19, 12:53 PM EDT, 21 minutes earlier.

Area forecast discussion, Oct 19, 12:53 PM EDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1253 PM EDT MON OCT 19 2015

.UPDATE...
THE AVIATION SECTION HAS BEEN UPDATED BELOW

&&

.SYNOPSIS...
ISSUED AT 1228 AM EDT MON OCT 19 2015

HIGH PRESSURE SOUTHEAST OF INDIANA WILL BRING MORE DRY WEATHER TO
CENTRAL INDIANA THIS WEEK WITH A WARMING TREND AS THE WEEK
PROGRESSES.

A QUICK MOVING COLD FRONT WILL SWEEP THROUGH THE GREAT LAKES ON
WEDNESDAY AND WEDNESDAY NIGHT...HOWEVER ANY RAIN CHANCES WITH
THIS SYSTEM WILL REMAIN NORTH OF CENTRAL INDIANA. THE NEXT BEST
CHANCE FOR RAIN WILL BE NEXT WEEKEND AS A COLD FRONT APPROACHES
FROM THE UPPER MIDWEST.

&&

.NEAR TERM /TODAY/...

ISSUED AT 1228 AM EDT MON OCT 19 2015

SURFACE ANALYSIS EARLY THIS MORNING SHOWS LARGE HIGH PRESSURE IN
PLACE OVER WEST VIRGINIA...STRETCHING FROM UPSTATE NEW YORK
ACROSS KENTUCKY TO THE LOWER MISSISSIPPI RIVER VALLEY. IR IMAGES
SHOWED CLEAR SKIES ACROSS CENTRAL INDIANA. WINDS WERE LIGHT BUT
SOUTHERLY...WHICH IS A CHANGE FROM THE PAST FEW NIGHTS. DEW POINTS
REMAINED QUITE DRY...IN THE UPPER 20S.

MAIN FORECAST CHALLENGE TODAY WILL BE TEMPS. GFS AND NAM SUGGEST
THE HIGH PRESSURE SYSTEM WILL REMAIN IN PLACE ACROSS THE
SOUTHEASTERN UNITED STATES TODAY WHILE BROAD RIDGING REMAINS IN
PLACE ALOFT ACROSS THE CENTRAL PART OF THE UNITED STATES.
FORECAST SOUNDINGS AND TIME HEIGHTS REMAIN VERY DRY WITH
UNREACHABLE CONVECTIVE TEMPS. THUS ONLY AN FEW HIGH CLOUDS MAY BE
POSSIBLE TODAY DUE TO GOOD WARM AIR ADVECTION AND QUICK FLOW
ALOFT.

AS FOR TEMPS WILL TREND WARMER THAN MAVMOS. GOOD WARM AIR
ADVECTION REMAINS IN PLACE TODAY AS 850MB TEMPS RISE TOWARD 11C
BY 00Z TUESDAY. FURTHERMORE...GOOD PRESSURE GRADIENT IS EXPECTED
TO DEVELOP TODAY WITH SOUTHERLY FLOW. FINALLY...VERY DRY GROUND IN
CENTRAL INDIANA WILL ALLOW AIR TO WARM QUICKLY.

&&

.SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...

ISSUED AT 1228 AM EDT MON OCT 19 2015

MAIN FORECAST CHALLENGE DURING THIS PERIOD WILL BE TEMPS.

MODELS REMAIN IN PRETTY GOOD OVERALL AGREEMENT AND WILL USE A
BLEND. BROAD RIDGING IN PLACE ACROSS THE EASTERN HALF OF THE
UNITED STATES WILL CONTINUE TO FLATTEN DURING THIS PERIOD AS A
SOMEWHAT SPLIT FLOW ALOFT DEVELOPS...WITH A DEEP UPPER LOW IN
PLACE OVER THE AMERICAN SOUTHWEST...AND QUICK FLOW STREAMING OVER
THAT SYSTEM...ACROSS SOUTHERN CANADA TO THE GREAT LAKES. RIDGING
ALOFT ACROSS THE DEEP SOUTH WILL CONTINUE TO HOLD ON...KEEPING ANY
FORCING DYNAMICS WELL NORTH OF CENTRAL INDIANA. FORECAST SOUNDINGS
AND TIME HEIGHTS FAIL TO BECOME SATURATED THROUGH THE PERIOD AND
FAIL TO SHOW MUCH OF THE WAY IN ANY KIND OF LIFT. THUS WILL TREND
TOWARD MOSTLY SUNNY DAYS AND PARTLY CLOUDS NIGHTS THROUGH THIS
PERIOD. A FEW MORE CLOUDS MAY BE PRESENT ON WEDNESDAY AND AND
WEDNESDAY NIGHT AS A SHORT WAVE IS EXPECTED TO MOVE THROUGH THE
GREAT LAKES.

AS FOR TEMPS...H850MB TEMPS LOOK TO REMAIN RATHER STEADY THROUGH
WEDNESDAY...HOLDING NEAR 13C-14C. LIGHT SOUTHWEST FLOW IS EXPECTED
TO PERSIST THROUGH THE PERIOD...PROVIDING GOOD MIXING DURING
DAYTIME HEATING HOURS...AND LIGHT WINDS AT NIGHT. THUS WILL TREND
HIGHS THROUGH WEDNESDAY WARMER THAN MAVMOS AND STICK CLOSE TO THE
WARMER MAVMOS ON LOWS.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
ISSUED AT 235 AM EDT MON OCT 19 2015

MODELS ARE CLOSE ENOUGH THAT THE SUPERBLEND INITIALIZATION WAS ACCEPTED
FOR MOST ITEMS.

A WEAK FRONT WILL MEANDER ACROSS THE AREA THURSDAY INTO FRIDAY BUT
WITH NO UPPER SUPPORT OR DECENT MOISTURE...WILL KEEP IT DRY. BETTER
UPPER SUPPORT AND MOISTURE ARRIVE FOR ANOTHER FRONT ON SATURDAY.

MODELS CONTINUE TO SPEED THINGS UP SO POPS BEGIN WEST FRIDAY NIGHT.
WITH THE FASTER MOVEMENT...REMOVED POPS ON SUNDAY.

TEMPERATURES WILL BE A LITTLE ABOVE AVERAGE FOR THE FIRST HALF OF
THE PERIOD THEN RETURN TO NEAR AVERAGE BY THE END.

&&

.AVIATION /DISCUSSION FOR 191800Z TAF ISSUANCE/...
ISSUED AT 1253 PM EDT MON OCT 19 2015

VFR CONDITIONS WILL CONTINUE THROUGH THE FORECAST PERIOD.

CENTRAL INDIANA REMAINS UNDER THE INFLUENCE OF HIGH PRESSURE
CENTERED OVER THE CAROLINAS. AN INCREASINGLY TIGHT SURFACE
PRESSURE GRADIENT HAS DEVELOPED BETWEEN THE HIGH AND A WEAK FRONT
SET TO TRACK INTO THE GREAT LAKES TONIGHT. THIS COMBINED WITH A
LOW LEVEL JET TO THE NORTHWEST OF THE REGION WILL MAINTAIN BREEZY
S/SW WINDS THROUGH THE REST OF THE DAY AT ALL TERMINALS. PEAK
WIND GUSTS AT 25 TO NEAR 30KTS WILL BE POSSIBLE.

THE GUSTS WILL DROP OFF THIS EVENING AS THE NOCTURNAL INVERSION
ESTABLISHES...BUT ANTICIPATE S/SW WINDS AT 10-15KTS ALL NIGHT.
POTENTIAL FOR GUSTS TO AROUND 20KTS TO RESUME BY MIDDAY TUESDAY...
ESPECIALLY AT KLAF. SCATTERED MID AND HIGH LEVEL CLOUDS WILL DRIFT
ACROSS THE REGION PERIODICALLY BUT IN GENERAL WILL MAINTAIN MOSTLY
CLEAR SKIES THROUGH THE END OF THE FORECAST PERIOD.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...PUMA
NEAR TERM...PUMA
SHORT TERM...PUMA
LONG TERM....50
AVIATION...RYAN
Hazardous weather outlook, Oct 19, 3:30 AM EDT, 9 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS
330 AM EDT MON OCT 19 2015

INZ021-028>031-035>049-051>057-060>065-067>072-200730-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-BOONE-
TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-PUTNAM-
HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-
RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS-
MARTIN-LAWRENCE-JACKSON-JENNINGS-
INCLUDING THE CITIES OF...LAFAYETTE...FRANKFORT...KOKOMO...
CRAWFORDSVILLE...ANDERSON...MUNCIE...INDIANAPOLIS...TERRE HAUTE...
SHELBYVILLE...BLOOMINGTON...COLUMBUS...VINCENNES...BEDFORD...SEYMOUR
330 AM EDT MON OCT 19 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

OUTLOOK: NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

HAZARDS: NONE.

TIMING: NONE.

DISCUSSION: DRY WEATHER IS EXPECTED OVER THE AREA FOR MOST OF THE
WEEK WITH UPPER RIDGING OVER THE EASTERN U.S.  THE COMBINATION OF
LOW HUMIDITIES AND GUSTY WINDS WILL PRODUCE AN ENHANCED FIRE
DANGER THREAT TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

OUTLOOK: NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HIGH
PRESSURE IS EXPECTED TO DOMINATE THE WEATHER ACROSS CENTRAL
INDIANA THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

PUMA

Nearby

Red Flag Warnings in Indiana, 2015Every red flag warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.